Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 291, NWS Springfield, MO

September 25, 2012Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 25, 2012, 5:24 PM CDT for Vernon County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 5:24 PM CDT (22:24 UTC)
Expired
Sep 25, 2012, 5:59 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS53 KSGF 252224
SVRSGF
MOC217-252315-
/O.NEW.KSGF.SV.W.0291.120925T2224Z-120925T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 615 PM CDT

* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
  VERNON COUNTY...AND MOVING EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  HORTON AND METZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3806 9461 3806 9443 3806 9432 3795 9432
      3800 9461
TIME...MOT...LOC 2224Z 274DEG 22KT 3805 9454

HAIL...1.25IN
WIND...60 MPH

$$

KARDELL
1 follow-up statement
713 
WWUS53 KSGF 252259
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT TUE SEP 25 2012

MOC217-252309-
/O.CAN.KSGF.SV.W.0291.000000T0000Z-120925T2315Z/
VERNON MO-
559 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3806 9461 3806 9443 3806 9432 3795 9432
      3800 9461
TIME...MOT...LOC 2259Z 274DEG 22KT 3803 9427

$$

KARDELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 1:31 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 25, 1:31 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT TUE SEP 25 2012

...SEVERE WEATHER AND FLASH FLOOD RISK THIS EVENING AND TONIGHT...

.DISCUSSION...

THE COMBINATION OF STRONG TO SEVERE THUNDERSTORMS...ALONG WITH THE
RISK FOR TRAINING THUNDERSTORMS...WILL CREATE AN ACTIVE 24 HOURS FOR
AREAS OF SOUTHEAST KANSAS AND WESTERN/CENTRAL MISSOURI.

THE CONTINUOUS INTERACTION OF A MOIST AND UNSTABLE AIRMASS INTO A
STATIONARY FRONTAL SYSTEM POSITIONED ACROSS SOUTHERN KANSAS AND
CENTRAL MISSOURI...IS THE PRIMARY METEOROLOGICAL REASON FOR OUR
IMPENDING WEATHER.

CURRENTLY (1830Z)...THE FRONTAL SYSTEM IS POSITIONED ALONG A LINE
FROM WICHITA KANSAS TO HARRISONVILLE.  THIS FEATURE WILL VERY SLOWLY
SHIFT TO THE SOUTH OVER THE NEXT 24 HOURS...AND IS EXPECTED TO
ASSUME A POSITION SOMEWHERE JUST NORTH OF THE HIGHWAY 54 CORRIDOR
THROUGH THE OVERNIGHT HOURS.

WE ARE BECOMING INCREASINGLY CONCERNED THAT TRAINING THUNDERSTORMS
WILL OCCUR SOMEWHERE NEAR THIS CORRIDOR THIS EVENING AND
TONIGHT...CREATING A RISK FOR FLASH FLOODING...ROUGHLY NEAR
GIRARD-FORT SCOTT...TO LAKE OF THE OZARKS-VERSAILLES AREA.

0-3 KM SHEAR VECTORS WILL ORIENT PARALLEL TO THIS FRONTAL SYSTEM
TONIGHT...MEANWHILE...PERSISTENT MOISTURE TRANSPORT VECTORS SUGGEST
THAT PRECIPITABLE WATER VALUES WILL INCREASE TO AROUND 1.40 INCHES.

THE RISK FOR SEVERE THUNDERSTORMS IS ALSO INCREASING FOR THIS
AFTERNOON AND EVENING.  THE SOUTHEAST KANSAS AND SOUTHERN MISSOURI
AIRMASS HAS DESTABILIZED...WITH APPROXIMATELY 2000-2500 J/KG OF MIXED
LAYER CAPE BEING ANALYZED.

FORCING FROM AN APPROACHING SHORT WAVE TROUGH WILL TRIGGER ROBUST
UPDRAFTS BY MID-LATE AFTERNOON.  THESE SEVERE STORMS SHOULD MAINLY BE
CONFINED TO AREAS NORTH OF THE INTERSTATE 44 CORRIDOR.  CURRENT
THINKING IS THAT STORMS WILL DECREASE IN INTENSITY...AND BECOME
NON-SEVERE BY LATE THIS EVENING...DUE TO A DECREASE IN INSTABILITY
LEVELS.

GENERAL SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED THROUGH THE
OVERNIGHT HOURS AND INTO WEDNESDAY.

WITH THE FRONT IN CLOSE PROXIMITY OF THE OZARKS REGION FROM
WEDNESDAY THROUGH FRIDAY...THERE REMAINS NO SIGNAL THAT INSTABILITY
LEVELS WILL BECOME SUFFICIENT FOR ADDITIONAL SEVERE STORMS THE REST
OF THE WEEK.  ITS A SHORT TERM FORECAST CHALLENGE...AND SOMETHING
THAT WILL NEED TO BE WATCHED THROUGH FRIDAY.  BUT FOR NOW...I HAVE
NO PLANS TO INSERT ANY OTHER MENTION OF SEVERE STORMS BEYOND THIS
EVENING.  WILL KEEP HIGH POPS GOING INTO THE GRIDS THROUGH FRIDAY
THOUGH.

THIS WEEKEND'S FORECAST IS BECOMING MORE CLEAR AS MODELS CONVERGE ON
A DRIER SOLUTION.  THEREFORE...WE WILL KEEP POPS IN CHECK BEGINNING
SATURDAY MORNING.  LIGHT NORTHERLY BREEZES WILL OFFER NICE
TEMPERATURES...WITH HIGHS ON SATURDAY AND SUNDAY IN THE LOW 70S.

&&

.AVIATION...

FOR THE 12Z TAFS...GUSTY SOUTHERLY WINDS WILL BE AROUND AT AREA
TERMINALS TODAY. VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. WIND
GUSTS COULD BE UP TO 25 MPH BY LATE MORNING THROUGH THE AFTERNOON
HOURS. HAVE IN SOME LOW LEVEL WIND SHEAR THROUGH 15Z THE MORNING
DUE TO A LOW LEVEL JET OFF THE SURFACE AND WILL PUT THAT BACK IN
THE TAFS FOR LATE TONIGHT AGAIN AFTER 06Z. HAVE ALSO INCLUDED VCTS
AT AREA TERMINALS AFTER 00Z THIS EVENING AND A PROB GROUP FOR TS
DUE TO A FRONT THAT WILL BE MOVING INTO THE AREA BY EARLY TOMORROW
MORNING.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 25, 2:11 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT TUE SEP 25 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
211 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  WIND GUSTS IN EXCESS OF 30 MPH WILL BE COMMON ACROSS PORTIONS
  OF EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI TODAY.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON IN THE
  LAKE OF THE OZARKS REGION NEAR A WARM FRONT. ADDITIONAL
  THUNDERSTORMS WILL THEN DEVELOP BY LATE THIS AFTERNOON FURTHER
  WEST INTO WEST CENTRAL MISSOURI AND EXTREME SOUTHEASTERN
  KANSAS AS A COLD FRONT PUSHES INTO THE AREA.

  ALTHOUGH WIND SHEAR WILL BE SOMEWHAT WEAK...MODERATE AMOUNTS OF
  INSTABILITY WILL SUPPORT SOME STRONG TO SEVERE THUNDERSTORMS
  FROM MID AFTERNOON THROUGH THIS EVENING...ESPECIALLY NORTH OF A
  JOPLIN TO LEBANON TO SALEM LINE. HAIL TO THE SIZE OF QUARTERS
  AND WIND GUSTS OVER 60 MPH WILL BE THE PRIMARY SEVERE THREATS...
  ALONG WITH FREQUENT LIGHTNING STRIKES. THE THREAT FOR SEVERE
  STORMS WILL THEN BEGIN TO DIMINISH BY LATE THIS EVENING AS
  INSTABILITY DECREASES.

  MEANWHILE...THE SETUP APPEARS FAVORABLE FOR THE TRAINING OF
  THUNDERSTORMS FROM THIS EVENING INTO THE EARLY OVERNIGHT
  PERIOD...ESPECIALLY NORTH OF A COLUMBUS KANSAS TO HUMANSVILLE
  TO ROLLA MISSOURI LINE. AREAS THAT RECEIVE MULTIPLE ROUNDS OF
  THUNDERSTORMS MAY EXPERIENCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL STALL ACROSS SOUTHERN MISSOURI FROM WEDNESDAY
  THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A
  DAILY BASIS. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR AREAS
  NORTH OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN / CRAMER

In the hours before

Special weather statement, Sep 25, 5:19 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT TUE SEP 25 2012

MOZ066-252245-
VERNON MO-
519 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON COUNTY UNTIL
545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF STOTESBURY...OR 11 MILES
SOUTHEAST OF PLEASANTON...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HORTON...METZ AND STOTESBURY.

PEOPLE IN NORTHWESTERN VERNON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3806 9443 3806 9433 3805 9433 3795 9432
      3796 9462 3806 9462
TIME...MOT...LOC 2219Z 268DEG 8KT 3806 9456

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:19 PM CDTSpecial Weather StatementSGFVernon26 min
Sep 25, 6:17 PM CDTSpecial Weather StatementSGFSt. Clair28 min
Sep 25, 6:28 PM CDTSevere Thunderstorm WarningSGFVernon32 min
Sep 25, 6:44 PM CDTSpecial Weather StatementSGFHickory, St. Clair31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.